Indiana, 2021

Flooding in Indiana, May 17, 2021

May 17, 2021 · NWS ILN · 2 events in 1 county or zone

Showers and thunderstorms developed during the morning hours along a warm front situated across the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms developed during the morning hours along a warm front situated across the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 17, 5:50 AM EST, 1 hour 10 minutes earlier.

Area forecast discussion, May 17, 5:50 AM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
650 AM EDT Mon May 17 2021

.SYNOPSIS...
A few rounds of showers are expected today and Tuesday, as a
warm front slowly moves north through the area. Drier and warmer
conditions are expected for the second half of the week, with
temperatures well above normal from Thursday through Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Current surface analysis indicates high pressure located over
the mid-Atlantic, low pressure over the southern plains, and
generally southerly deep-layer flow over the Ohio Valley and
other in-between regions. Surface flow remains somewhat backed,
as the stronger warm advection just off the surface
(particularly from 850mb-700mb) has yet to really translate to
the boundary layer. The elevated theta-e advection has resulted
in an increase of mid-level clouds, and precipitation is soon to
follow. A cluster of elevated convection has moved from Illinois
into Indiana, and will encroach on the southwestern quarter of
the ILN CWA in the next few hours. SPC HREF and SPC mesoanalysis
plots do not suggest that the elevated instability is
much to speak of, and should continue to weaken as the cluster
moves east. Although the instability will weaken, the overall
forcing over the area will become stronger. This suggests the
development of widespread showers with a few embedded storms,
largely along a WNW-to-ESE oriented band that will slowly move
northeast through the forecast area through the morning and
afternoon.

With poor alignment between the elevated frontal forcing and
any weak instability that builds into the southern sections of
the CWA, chances for additional thunderstorm development this
afternoon appear quite limited. What the persistent clouds and
rain may do, however, is keep temperatures limited as well. This
max temp forecast is several degrees lower than the previous
forecast, with only mid 60s across the heart of the ILN forecast
area. Warmer conditions (lower 70s) appear likely in northern
Kentucky and parts of southeast Indiana.

&&

.SHORT TERM /TUESDAY/...
Largely meridional 850mb flow will remain in place west of the
ILN forecast area tonight into Tuesday morning. A wave in this
flow, moving south to north, will lead to a compaction in the
height contours over the lower Ohio Valley tonight -- and a
resulting increase in southerly 850mb flow and theta-e advection
over the middle Ohio Valley. This should serve as a focus for
additional shower development early Tuesday morning,
particularly for the southwestern sections of the ILN CWA.
Continued cloudy conditions will keep min temps mild, ranging
from the middle to upper 50s.

On Tuesday, the elevated warm front will finally have undergone
some kind of combination of washing out and moving north of the
area, leaving a more uniform theta-e profile across the region.
In fact, by Tuesday afternoon, the boundary layer should finally
become a little more mixed as well -- with surface winds taking
more of a southerly component. Weak forcing will remain a
limiting factor in terms of precipitation chances on Tuesday,
with no real features in the boundary layer. With some general
theta-e advection in the lowest 1-2km, and some influence from a
500mb wave (which will mostly remain west of the area),
isolated to scattered storms may develop in the heat of the
afternoon. With storm coverage looking questionable, this is
not worth anything more than a 30-50 percent chance as of now,
and neither instability or shear parameters suggest much of a
threat for anything strong.

Greater chances for precipitation, and cloudier conditions in
general, are likely to be found in the western half of the ILN
CWA on Tuesday. Max temps will likely be warmest (upper 70s)
near and east of the US-23 corridor, where the first signs of
the upcoming warming trend will begin to take effect. Lower to
middle 70s are expected elsewhere.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
A weakening mid level short wave will lift up the back side of
an upper level ridge building up into the upper Ohio Valley
Tuesday night. With this, we could see a few lingering showers
persist into Tuesday night, especially across western/northwest
portions of our area. The upper level ridge will continue to
build up into our area through Wednesday afternoon with
temperatures pushing up into the upper 70s to lower 80s for
highs. Some weak destabilization could lead to isolated
shower/thunderstorm development during the afternoon, with the
best chance for this again being across northwest portions of
our area, along the northwest edge of the ridge.

The upper level ridge will build across the eastern CONUS
Thursday into Friday with rising heights, centered over the
Tennessee and Ohio Valleys. GFS/EC ensemble means are showing
the strongest heights across our area on Friday, before the
ridge begins to retrograde back the the southwest and begin to
weaken somewhat through the weekend. With the ridge overhead,
will maintain a dry forecast Thursday and Friday and go a few
degrees warmer than model blends, with highs by Friday into the
upper 80s. As the ridge begins to weaken through the weekend, we
will see an increasing chance for some isolated, diurnally
driven, thunderstorm development each day through the remainder
of the long term period. High temperatures will also begin to
back off a bit heading into early next week, but will continue
to nudge up guidance with highs still well into the 80s.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
An area of showers and thunderstorms has moved into the
KCVG/KLUK area, with MVFR to possibly IFR conditions expected
for the next few hours. Lighter rain will move into the other
TAF sites in the next few hours, perhaps producing some brief
MVFR conditions, but prevailing VFR conditions are expected.

Any MVFR ceilings should lift by mid to late afternoon,
resulting in VFR conditions from evening onward.

Chances for additional showers and storms this afternoon are
somewhat limited, but most likely to occur near Cincinnati. A
VCSH was introduced for KCVG/KLUK. Additional rain, and possibly
some lower ceilings, may impact KCVG/KLUK/KDAY overnight.

Winds through the TAF period are likely to remain under 10
knots, and generally out of the ESE.

.OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hatzos
NEAR TERM...Hatzos
SHORT TERM...Hatzos
LONG TERM...JGL
AVIATION...Hatzos
Hazardous weather outlook, May 17, 3:27 AM EST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
427 AM EDT Mon May 17 2021

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-180830-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
427 AM EDT Mon May 17 2021

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

HATZOS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Ripley

When
May 17, 7:00 AM EST to 8:00 AM EST
Where
Ripley County, 3.01 mi NW of Old Milan to 2.93 mi NW of Old Milan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.185, -85.163

High water was reported across County Road 750 N between 600 E and Old Milan Road.

Flood, Ripley

When
May 17, 7:00 AM EST to 8:00 AM EST
Where
Ripley County, 3.24 mi ENE of Lookout to 3.18 mi NNW of Old Milan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.194, -85.162

High water was reported on County Road 800 N between 500 E and 600 E.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948981, 948982.